Alert archive / Virginia / Flash Flood Watches in 2018
Flash Flood Watch 7, NWS Charleston, WV
NWS Charleston, WV issued this flash flood watch at Jun 26, 2018, 3:29 AM EDT for Buchanan County, Dickenson County, Virginia. It took effect at Jun 26, 2018, 11:00 AM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jun 26, 2018, 3:29 AM EDT (07:29 UTC)
- In effect from
- Jun 26, 2018, 11:00 AM EDT
- Expired
- Jun 26, 2018, 9:04 PM EDT
- In force
- 10 hr
- Issued by
- NWS Charleston, WV
- Flood severity
- None
Counties Buchanan County, VA, Dickenson County, VA
The radar
The Jackson,KY radar (KJKL), 108 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
006 WGUS61 KRLX 260729 FFARLX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Charleston WV 329 AM EDT Tue Jun 26 2018 VAZ003-004-261530- /O.NEW.KRLX.FF.A.0007.180626T1500Z-180627T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dickenson-Buchanan- Including the cities of Clintwood, Grundy, and Vansant 329 AM EDT Tue Jun 26 2018 ...FLASH FLOOD WATCH IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH THIS EVENING... The National Weather Service in Charleston has issued a * Flash Flood Watch for a portion of southwest Virginia, including the following areas, Buchanan and Dickenson. * From 11 AM EDT this morning through this evening * A frontal boundary just to the south of the area will gradually move northward today. This frontal boundary will be the focus for storms today. These storms could produce rainfall totals of up to 2 inches. With this expected rain and the already saturated ground, flooding is a definite possibility. * Flooded roadways along small creeks and streams, poor drainage areas and low spots are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
3 follow-up statements
434 WGUS61 KRLX 261411 FFARLX Flood Watch National Weather Service Charleston WV 1011 AM EDT Tue Jun 26 2018 VAZ003-004-262215- /O.CON.KRLX.FF.A.0007.180626T1500Z-180627T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dickenson-Buchanan- Including the cities of Clintwood, Grundy, and Vansant 1011 AM EDT Tue Jun 26 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * A portion of southwest Virginia, including the following areas, Buchanan and Dickenson. * Through this evening * A frontal boundary just to the south of the area will gradually move northward today. This frontal boundary will be the focus for storms today. These storms could produce rainfall totals of up to 2 inches. * Given the saturated ground, heavy amounts of rain in short periods of time may cause creeks and streams to rapidly rise out of their banks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
190 WGUS61 KRLX 261847 FFARLX Flood Watch National Weather Service Charleston WV 247 PM EDT Tue Jun 26 2018 VAZ003-004-270300- /O.CON.KRLX.FF.A.0007.000000T0000Z-180627T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dickenson-Buchanan- Including the cities of Clintwood, Grundy, and Vansant 247 PM EDT Tue Jun 26 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... The Flash Flood Watch continues for * A portion of southwest Virginia, including the following areas, Buchanan and Dickenson. * Until 11 PM EDT this evening * A frontal boundary just to the south of the area will gradually move northward today. This frontal boundary will be the focus for storms this afternoon. These storms could produce rainfall totals of up to 2 inches. * Given the saturated ground, heavy amounts of rain in short periods of time may cause creeks and streams to rapidly rise out of their banks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
382 WGUS61 KRLX 270104 FFARLX Flood Watch National Weather Service Charleston WV 904 PM EDT Tue Jun 26 2018 VAZ003-004-270215- /O.CAN.KRLX.FF.A.0007.000000T0000Z-180627T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dickenson-Buchanan- Including the cities of Clintwood, Grundy, and Vansant 904 PM EDT Tue Jun 26 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of southwest Virginia has been cancelled. The heaviest of the rain has moved out of the watch area, and there is no longer a threat for flash flooding. Therefore, the Flash Flood Watch is cancelled. $$ TRM
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Jun 26, 2:16 AM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jun 26, 2:16 AM EDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Charleston WV 216 AM EDT Tue Jun 26 2018 .SYNOPSIS... System exits southern portions of the area this morning, with high pressure in control north. A front approaches today and crosses Wednesday. Heat wave Friday through at least Monday. && .NEAR TERM /THROUGH TODAY/... As of 1040 PM Monday... Forecast on track. As of 835 PM Monday... Reduced PoPs overnight based on current trends. As of 725 PM Monday... With the rain waning, the flash flood watch is cancelled. PoPs still looked good but evening temperatures were lowered given the cooler afternoon on account of the clouds and, for southern portions of the area, rain. Dew points were also adjusted. As of 145 PM Monday... Quasi-stationary east-west front across Kentucky and southern West Virginia thru the period as several waves are tracking across the Midwest and southern Appalachians. The boundary will serve as the focus for convective development as a wave ripples along across the southern coalfields and southwest Virginia into this evening. Seeing ML cape values around 1.5K in moderately unstable air just to our south and west. However there is a strong moisture and stability gradient, from just north of KHTS to KCRW to north of KBKW as the area to the north under the influence of high pressure. Convection in central and eastern KY will continue to track east across the southern coalfields and southwest Virginia with some unstable air advecting into the area. Have painted highest pops in these areas. However, expect some weakening of the convective line along its northern extent as it moves into an unfavorable environment, with heaviest rainfall potential over the southern coalfields and NE KY. Some drying of the atmospheric column takes place on Tuesday as boundary shifts southeast and shortwave ridging takes place at the mid and upper levels, helping to stabilize the atmosphere for Tuesday. && .SHORT TERM /TONIGHT THROUGH THURSDAY/... As of 355 PM Monday... Multiple rounds of showers and storms will impact the region with a severe weather and excessive rainfall risk. Warm front lifts northward through the region Tuesday night with scattered to numerous showers and storms. We are then in the warm sector at the surface on Wednesday. Models indicate, with varying timing, an upper level shortwave passing overhead Wednesday into Wednesday evening, to be followed by the actual cold front Wednesday night into Thursday morning. Ample shear is progged Wednesday into Wednesday evening but there is some uncertainty with how much instability will be able to build with the potential for morning convection. So, will need to monitor the severe potential closely but think the flood potential is the greatest threat and will keep that mention in the HWO. The front exits late Wednesday night into Thursday morning. Will keep a small threat for showers and storms around in the east in the morning with the area drying out in the afternoon. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... As of 355 PM Monday... Stout upper level ridge builds in during the period with increasing heat and humidity through the weekend. We will flirt with heat advisory criteria on Friday and then go solidly into that realm Saturday and Sunday. In fact, current forecast has many lowland locations with heat indices over 105 on Sunday, which is Excessive Heat Warning criteria. Will keep this mention in the HWO. The big question in the long term is how soon the ridge begins to break down? GFS and ECMWF begin to pinch off the ridge by Monday as a shortwave enters the Ohio Valley and a weakness moves westward toward the Carolina Coast. While there may be an isolated shower/storm develop in the mountains on Sunday, we will hold off until Monday before reintroducing a mentionable PoP. && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... As of 155 AM Tuesday... Southeast flow will continue to provide moisture and light MVFR showers along the Eastern slopes of the WV Mountains during the early morning hours before flow switches to a more southerly direction after daybreak. High pressure to our north will keep PKB, CKB and EKN in VFR conditions through today. Patchy MVFR/IFR fog should continue to form over southern portions of the area during the early morning hours and lift after daybreak this morning. A warm front will cross the area later today and tonight. Clouds and chances increase for showers and the possibility of thunderstorms this afternoon. A cold front approaches from the west later tonight and this will continue the chances for MVFR/IFR showers and thunderstorms later tonight and Wednesday. Light southeast surface flow early this morning will become south southwest during the day today and into this evening. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z WEDNESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Fog intensity and duration this morning may vary. Thunderstorms maybe directly impact terminals this afternoon and overnight tonight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE TUE 06/26/18 UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13 CRW CONSISTENCY H L L L L L L M M M H H HTS CONSISTENCY M L L M H H L H L H H H BKW CONSISTENCY M L L L L L L M M H H H EKN CONSISTENCY H H M L L L H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 06Z WEDNESDAY... Brief IFR conditions expected in showers and thunderstorms again on Wednesday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ABE/JS/KMC/TRM NEAR TERM...KMC/TRM SHORT TERM...ABE LONG TERM...ABE AVIATION...JS
Hazardous weather outlook, Jun 25, 7:53 PM EDT, 7 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 753 PM EDT Mon Jun 25 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-270000- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH- 753 PM EDT Mon Jun 25 2018 This Hazardous Weather Outlook is for northeast Kentucky and southeast Ohio. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The Weather Prediction Center is predicting a slight risk for excessive rain on Tuesday and Wendesday. Also, heat indices may climb close to or over 100 degrees Saturday, Sunday and Monday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ005>011-013>020-024>032-270000- Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam- Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay- Braxton-Gilmer-Lewis-Harrison-Taylor- 753 PM EDT Mon Jun 25 2018 This Hazardous Weather Outlook is for the West Virginia lowlands. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The Weather Prediction Center is predicting a slight risk for excessive rain on Wendesday. Some heat indices may climb close to 100 degrees Saturday, Sunday and Monday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-WVZ033-034-039-040-515>526-270000- Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 753 PM EDT Mon Jun 25 2018 This Hazardous Weather Outlook is for southwest Virginia, and much of the West Virginia mountains. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The Weather Prediction Center is predicting a slight risk for excessive rain on Wendesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TRM
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 11:10 AM EDT | Special Weather Statement | RLX | Dickenson | 20 min |
Nearby
Flash Flood Watches in Virginia, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.